Louisiana, 2021

Flash Flood in Louisiana, September 28, 2021

September 28, 2021 · NWS LIX · 1 event in 1 county or zone

Gulf moisture surging into the local area pushed precipitable water values to above the 90th percentile for this time of year. At the same time, an upper level trough was digging into Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Gulf moisture surging into the local area pushed precipitable water values to above the 90th percentile for this time of year. At the same time, an upper level trough was digging into Texas. Showers and thunderstorms began developing ahead of this feature. A weak wind field in place was a prime environment for a slow moving storm to produce flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 28, 2:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 28, 2:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
340 PM CDT Tue Sep 28 2021

.SHORT TERM (Tonight through Thursday Night)...A broad upper level
trough over the Rockies will continue to push a series of weak
upper level vorticity maxima into the Lower Mississippi Valley
through Thursday night. At the same time, favorable jet dynamics
will support additional forcing aloft as the region resides within
the right entrance region of the sub-tropical jet. In the low to
mid-levels a ridge axis will remain centered over the eastern Gulf
and Florida, and this will allow for continued deep layer moisture
advection into the region through the period. This moisture is
reflected well by expected precipitable water values of 2 to 2.1
inches. These values are well above the climatological averages
for late September. This combination of increased upper level
omega and moisture will support the continued development of
convective activity both Wednesday and Thursday. The convection
will tend to be diurnally driven with activity peaking in the late
morning and afternoon hours.

The other concern will be the potential for another low level
inversion to form late tonight into early tomorrow morning.
Boundary layer decoupling looks likely tonight given the weak
boundary layer flow in place, and the high relative humidity in
place will support the formation of low stratus and fog around
sunrise tomorrow. Similar conditions look to be in place for
another round of low stratus and fog development on Thursday
morning.

.LONG TERM (Friday through Monday Night)...The models and
ensembles are in fairly good agreement on the overall pattern
evolution over the weekend and into early next week. Friday should
see a mid to upper level ridge centered over the eastern Gulf
expand westward across the forecast area. The broad upper level
trough will also continue to reside over the Rockies, but should
retrograde and weaken slightly. As a result, a lower chance of
convective activity is expected as temperatures warm slightly
aloft and lapse rates weaken. There will be a fairly sharp
POP gradient with higher POP in the chance to likely range of 40
to 60 percent over the far western zones and POP of 20 percent or
less over the far eastern zones where the influence of the ridge
is expected to be strongest. Similar conditions are expected on
Saturday as the ridge remains firmly entrenched over the central
and eastern Gulf.

Conditions will turn more unsettled as the low parked over the
Four Corners quickly lifts to the northeast across the Plains and
into the Midwest Saturday night into Sunday. As the low pulls to
the northeast it will begin to shear out and convert over to a
more open shortwave trough axis. There is some disagreement on the
strength of this trough between the various models, but there is
stronger agreement on the timing. Fully expect to see a round of
showers and thunderstorms accompany the passing trough axis, and
POP should be higher than seen on Friday and Saturday across the
forecast area.

By early next week, another pattern shift is expected to take hold
as a closed low forms over the Midwestern states. This will keep
the forecast area in a deep layer westerly flow pattern for Monday
and Monday night. Jet dynamics looks favorable for additional
convective development by Monday afternoon across the forecast
area, and have chance POP of around 40 percent in place to reflect
this risk.

&&

.AVIATION...Another round of low stratus and fog will be the
primary concern at KBTR, KHDC, KMCB, and KASD around daybreak
tomorrow. IFR or lower conditions will be possible. Another round
of showers and thunderstorms should then begin to develop after
15z, and this could result in brief periods of gusty winds and IFR
visibilities.

&&

.MARINE...A persistent southeast flow of 10 to 15 knots is
expected to continue through the weekend and into early next week
as a broad ridge of high pressure dominates the Southeastern
states. Winds may briefly approach exercise caution criteria of
15 to 20 knots over the outer waters at times this weekend, but
the duration is not expected to be long enough to produce any
significant impacts to maritime operations. Scattered
thunderstorm activity will also be persistent through Thursday,
and some of these storms could produce waterspouts and gusty
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  82  67  83 /  30  70  50  70
BTR  71  84  69  85 /  30  80  50  70
ASD  71  84  69  84 /  40  70  40  60
MSY  74  83  72  84 /  50  80  40  60
GPT  72  82  70  82 /  40  50  30  50
PQL  71  84  68  85 /  30  50  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

PG

In the hours before

Special weather statement, Sep 28, 11:38 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1238 PM CDT Tue Sep 28 2021

MSZ082-281845-
Jackson MS-
1238 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northern Jackson
County through 145 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Wade, or 14 miles south of Lucedale, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Point, Hurley, Wade and Vancleave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 8881 3073 8882 3074 8841 3054 8840
TIME...MOT...LOC 1738Z 277DEG 13KT 3072 8865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Bernard

When
September 28, 5:00 PM CST to 6:30 PM CST
Where
St. Bernard County, 0.69 mi S of Versailles to 0.27 mi SW of Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.940, -89.950

Veronica Drive in Chalmette was impassible due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986770.